Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 256, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 12, 2024, 12:01 AM CDT for Neosho County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2024, 12:01 AM CDT (05:01 UTC)
- Expired
- Jul 12, 2024, 1:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Neosho County, KS
The radar
The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1323 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1741 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:33 PM CDT, 6 hours 28 minutes earlier. Its key messages:
- A few strong/severe storms are possible over southeast Kansas late afternoon thru tonight.
- Heat will begin to build over the region tomorrow into early next week with the heat indices of 100 to 107 degrees area wide.
Area forecast discussion, Jul 11, 5:33 PM CDT, 6 hours 28 minutes before
Area Forecast Discussion National Weather Service Wichita KS 533 PM CDT Thu Jul 11 2024 .KEY MESSAGES... - A few strong/severe storms are possible over southeast Kansas late afternoon thru tonight. - Heat will begin to build over the region tomorrow into early next week with the heat indices of 100 to 107 degrees area wide. && .DISCUSSION... Issued at 158 PM CDT Thu Jul 11 2024 Pronounced ridging is set up across the western CONUS while a trough axis is currently located from the Great Lakes region to the Mid Mississippi Valley. A secondary wave will be moving through the base of the main trough this evening and tonight which will help support isolated to scattered storm activity. This evening, storms will be possible across portions of southeast KS where increased PWs in an area of weak convergence will combine with relatively weak CIN and 2000 J/kg MLCAPE and marginal shear around 30kts. Storms may linger and further develop in the overnight hours as warm moist advection takes over as a subtle southwesterly LLJ develops overnight. Shear increases slightly overnight (1-6km 30- 40kts) while a gradient of 850-300mb MUCAPE falls to 800-1400 J/kg. The stronger storm activity this evening through tonight will be capable of hail up to quarter sized and 55 to 65 mph wind gusts, along with pockets of heavy rain. Still thinking tomorrow afternoon will remain dry across much if not all of the CWA, though can't completely rule out a storm across far southern KS near the OK border as a very subtle wave moves through the otherwise building ridge over the area. A small area of silent pops were added for now. Otherwise, the next several days are going to turn hot as the western ridge expands east and dominates the pattern thru the middle of next week. Highs will approach the mid/upper 90s (SE KS) to the low 100s tomorrow increasing to the upper 90s (SE KS) to the low and mid 100s by Sunday. Excessive heat will continue through Tuesday with some relief coming in by next Wednesday. The greatest heat indices of 100 to 106-107 are expected in the afternoon Sunday through Tuesday. Overnight temperatures Sunday through Tuesday will remain in the upper 70s, offering little relief from the heat. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 531 PM CDT Thu Jul 11 2024 Satellite and radar trends continued to be monitored for TSRA development, mainly across the Flint Hills. As such, CNU stands the greatest chance for being impacted through 06Z. Otherwise, winds will remain near/below 10 kt through much of the period. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...KMB AVIATION...BRB
Hazardous weather outlook, Jul 11, 5:37 PM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 537 PM CDT Thu Jul 11 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 537 PM CDT Thu Jul 11 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong to marginally severe storms are possible this evening and overnight mainly across the Flint Hills and southeast Kansas. The strongest storms will be capable quarter size hail and 55 to 65 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices during the afternoon hours will be near or above 100 from Friday through Tuesday. Heat indices across portions of central Kansas may exceed 105 Sunday thru Tuesday. Thunderstorm chances return to the region late Tuesday and Wednesday across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:09 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 21 min |
| Jul 11, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 33 min |
| Jul 11, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 43 min |
| Jul 12, 12:38 AM CDT | Areal Flood Warning | ICT | Neosho | 9 hr |
| Jul 12, 1:00 AM CDT | Special Weather Statement | ICT | Allen, Neosho | 30 min |
| Jul 12, 1:05 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 55 min |
| Jul 12, 1:41 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 39 min |
| Jul 12, 2:14 PM CDT | Heat Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 3 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.